Alert archive / Oregon / High Surf Advisories in 2021
High Surf Advisory 6, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Mar 5, 2021, 12:07 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 7, 2021, 1:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2021, 12:07 PM PST (20:07 UTC)
- In effect from
- Mar 7, 2021, 1:00 PM PST
- Expired
- Mar 8, 2021, 4:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WHUS46 KMFR 052007 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1207 PM PST Fri Mar 5 2021 ORZ021-022-060100- /O.EXP.KMFR.SU.Y.0005.000000T0000Z-210305T2000Z/ /O.NEW.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 1207 PM PST Fri Mar 5 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... ...HIGH SURF ADVISORY HAS EXPIRED... * WHAT...High surf has diminished. But, another episode of high surf conditions is expected Sunday afternoon into Monday morning, with a west-northwest swell producing breaking waves of 23 to 27 feet. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
7 follow-up statements
059 WHUS46 KMFR 052218 CFWMFR Coastal Hazard Message National Weather Service Medford OR 218 PM PST Fri Mar 5 2021 ORZ021-022-061500- /O.CON.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 218 PM PST Fri Mar 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...High surf conditions are expected Sunday afternoon into Monday morning, with a west-northwest swell producing breaking waves of 23 to 27 feet. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
964 WHUS46 KMFR 061009 CFWMFR Coastal Hazard Message National Weather Service Medford OR 209 AM PST Sat Mar 6 2021 ORZ021-022-062300- /O.CON.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 209 AM PST Sat Mar 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...Hazardous surf conditions are expected as a heavy northwest swell produces breaking waves of 23 to 25 feet. * WHERE...Beaches of Douglas, Coos and Curry Counties. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
817 WHUS46 KMFR 062125 CFWMFR Coastal Hazard Message National Weather Service Medford OR 125 PM PST Sat Mar 6 2021 ORZ021-022-071200- /O.CON.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 125 PM PST Sat Mar 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...Hazardous surf conditions are expected as a heavy northwest swell produces breaking waves of 22 to 25 feet. * WHERE...Beaches of Douglas, Coos and Curry Counties. * WHEN...From 1 PM Sunday to 7 AM PST Monday. Surf will be at a peak during the late evening and overnight into early Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
082 WHUS46 KMFR 070946 CFWMFR Coastal Hazard Message National Weather Service Medford OR 146 AM PST Sun Mar 7 2021 ORZ021-022-080000- /O.CON.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 146 AM PST Sun Mar 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM PST MONDAY... * WHAT...Hazardous surf conditions are expected as a heavy northwest swell produces breaking waves of 22 to 25 feet. * WHERE...Beaches of Douglas, Coos and Curry Counties. * WHEN...From 1 PM today to 7 AM PST Monday. Surf will be at a peak during the late evening and overnight into early Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
766 WHUS46 KMFR 072247 CFWMFR Coastal Hazard Message National Weather Service Medford OR 247 PM PST Sun Mar 7 2021 ORZ021-022-081200- /O.CON.KMFR.SU.Y.0006.000000T0000Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 247 PM PST Sun Mar 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY... * WHAT...Hazardous surf conditions are expected as a heavy northwest swell produces breaking waves of 22 to 25 feet. * WHERE...Beaches of Douglas, Coos and Curry Counties. * WHEN...From 1 PM today to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
179 WHUS46 KMFR 080902 CFWMFR Coastal Hazard Message National Weather Service Medford OR 102 AM PST Mon Mar 8 2021 ORZ021-022-081200- /O.EXT.KMFR.SU.Y.0006.000000T0000Z-210308T1200Z/ South Central Oregon Coast-Curry County Coast- 102 AM PST Mon Mar 8 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... * WHAT...Hazardous surf conditions are expected as a heavy northwest swell produces breaking waves of 22 to 25 feet. * WHERE...Beaches of Douglas, Coos and Curry Counties. * WHEN...Until 4 AM PST early this morning. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
258 WHUS46 KMFR 081143 CFWMFR Coastal Hazard Message National Weather Service Medford OR 343 AM PST Mon Mar 8 2021 ORZ021-022-081245- /O.EXP.KMFR.SU.Y.0006.000000T0000Z-210308T1200Z/ South Central Oregon Coast-Curry County Coast- 343 AM PST Mon Mar 8 2021 ...HIGH SURF ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The northwest swell responsible for the hazardous surf conditions is gradually diminishing this morning. Surf heights will become less hazardous as the morning progresses and fall below advisory levels. Continue to use caution near the surf zone as breaking wave heights diminish. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Mar 5, 8:54 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 5, 8:54 AM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
854 AM PST Fri Mar 5 2021
.DISCUSSION...Expecting winds to come down along the coast and in
the marine waters over the next few hours as the front pushes
onshore. Winds in the inland west side valleys continue to gust,
though some of the latest hi-res models suggest they could cease
before 1pm when the current wind advisory and warning end. Will
be evaluating this possibility further but right now the front is
not moving inland fast enough for this to come to fruition. East
of the cascades, winds will continue to gust to advisory/warning
level through early tonight and remain elevated into tomorrow
morning across higher terrain.
Cold air has been able to build up on the backside of the front
and as it moves onshore this afternoon into tonight a surface wave
will bring this cold air inland. Snow levels will drop to
1500-2000 feet. Accumulations on roads should remain very light
with road temperatures everywhere except the high Cascades well
above freezing. However, the potential is not zero for around 1"
of snow to accumulate along the higher summits of I-5 and at
Hayes Hill. Be advised that a Winter Weather Advisory is out for
portions of western and central Siskiyou County, including
portions of I-5, where heavier precipitation during the coldest
part of the night could bring impactful snowfall. This snow should
come quite a few hours after winds begin to ease and will be on
the wetter and heavier side, so blowing snow is not expected to be
an issue. -Miles
&&
.AVIATION...For the 05/12Z TAF Cycle...Strong winds and low level
wind shear (LLWS) remain the main concerns for the TAF period. A
slow moving front is gradually pushing inland this morning. Ahead
of, and just along the front, strong winds are affecting much of the
area, including some of the more sheltered west side valleys. Strong
winds have surfaced along the coast, east of the Cascades, the
Shasta Valley and the Rogue Valley. For areas not experiencing gusty
winds, like the Umpqua Basin and Illinois Valley, LLWS is expected
through this morning. Winds will gradually ease today as the front
moves inland and much calmer conditions are expected this evening
and overnight.
Overall, VFR conditions prevail ahead of the front. Conditions will
gradually lower to MVFR this morning and afternoon as the front
moves inland. Terrain obscurations will become common west of the
Cascades today, and conditions could lower to IFR in any heavy
precipitation. The front isn't likely to make it east of the
Cascades until this evening, so expect VFR to prevail until then.
/BR-y
&&
.MARINE...Updated 800 AM PST Friday 05 Mar 2021...A strong
front is slowly moving inland this morning. Strong south winds will
continue this morning with strong gales and periods of storm force
winds along with very steep wind driven combined seas peaking in the
17 to 25 foot range. Strongest winds are expected beyond 10 nm from
shore. Also storm force gusts are possible elsewhere, especially in
the vicinity of headlands and capes. The highest combined seas are
most likely to occur about 20 NM west of Bandon and the lowest along
and near protected portions of the coast.
Winds ease by late morning, but seas will remain very steep and
hazardous into this evening. Seas will gradually subside to 10 to 12
ft late tonight into Saturday, but will remain steep into Sunday.
Another front will move through the region later Saturday, bringing
an increase in south winds (which could approach gales Saturday
evening) and the return of very steep wind driven seas. Winds ease
again late Saturday night into Sunday morning and seas will become
swell dominated. A heavy long period northwest swell of 16 to 19 ft
at 16 to 17 seconds builds into the waters Sunday with seas expected
to peak Sunday night. Seas gradually subside later Monday as
another, weaker front passes through the region. Conditions look to
improve below advisory levels around mid-week, and possibly
persist through the end of the week. -CC/BR-y
&&
.PREV DISCUSSION... /Issued 434 AM PST Fri Mar 5 2021/
DISCUSSION...A strong frontal system offshore at this early hour
will finally get a push eastward and move onshore today. Winds
have been very strong in advance of the front and especially in
the last hour or so along the coast, where many sites from Cape
Blanco southward have reached 60-75 mph. The offshore component
mostly kept winds lighter up around Coos Bay/North Bend, but
recent 3-4 am observations show it now gusting to 30-40 mph.
Expect winds to be strong along the coast through most of the
morning, then ease late this morning. Winds have also been strong
for many inland areas, including here in the Rogue Valley, where
wind gusts were commonly up around 40 mph yesterday and have
continued to be that strong overnight (peak gust 44 mph so far).
The windy conditions will continue into this afternoon for the
west side valleys, and into this evening from the Shasta Valley
over to the east side. Please refer to NPWMFR for the specific
details on wind headlines that are up for the area.
Since the flow generally aligned with the surface boundary last
evening, precipitation largely remained offshore. Energy rounding
the base of the offshore trough is now giving the front the
aforementioned kick eastward and precipitation is breaking out in
Curry, Coos and western Douglas Counties. Expect a period of
moderate to heavy rain in those areas today, which will push
inland to the Cascades by late this afternoon. Snow levels are up
around 4500-5500 feet in advance of the front. However, as the
front presses inland, a surface wave will develop along the front
and move into NorCal this evening and overnight. This will likely
allow snow levels to drop quickly during this time period. This
may coincide with just enough precipitation to allow rain to
change to snow down around 1500-2000 feet. Indeed, SPC HREF
ensemble members show a changeover to snow in many west side
valleys overnight. Some wet snow flakes could even mix in as low
as 1000 feet. Right now, it appears as if accumulations will be
light, mainly due to the warmth of recent days and subsurface
temperatures that have been well above freezing. Some
accumulation, though generally an inch or less, is possible for
the passes north of Medford and also along Highway 199 through the
Illinois Valley, like at Hayes Hill. A few inches could
accumulate at Siskiyou Summit and over the Cascade passes, so be
prepared for wintry conditions if traveling over the passes
tonight into Saturday morning. We have issued winter weather
advisories for portions of northern California where elevations
are just a bit higher and precipitation is expected to be a bit
heavier during the coldest part of the night. These are mainly for
elevations above 2500 feet in Siskiyou County, but for the
details please refer to WSWMFR. Precipitation will end, or at
least taper off to showers, from west to east by Saturday morning.
The break will be short-lived as the next front moves in Saturday
night into Sunday morning. This one will be much weaker though and
precipitation will likely wash out as the front moves east of the
Cascades. It'll bring another period of rain and some wind to the
coast, but widespread hazardous weather with this front is
unlikely. -Spilde
LONG TERM...Sunday 07 Mar through Thu 11 Mar 2021. Not much has
changed in the overall scheme of things. Confidence is high a
fairly active pattern will continue during the forecast period.
However it may not be all that bad overall. It won't be completely
dry, but there could be larger periods of dry time. By next week,
storms originating from the Gulf of Alaska will drop down into
the Pacific northwest. Typically these result in cooler and
unsettled weather.
A cold front will weaken as it moves onshore Sunday which is being
supported by operational ECMWF and GFS, thus limiting the amount of
precipitation, especially inland away from the coast and coastal
mountains. This is also being supported by the ensembles and
individual ensemble members.
Monday through Tuesday, the general consensus is for the upper low
to drop in from the northwest, but remain offshore Monday night into
Tuesday which should keep precipitation at a relative min during the
morning, then increasing in the afternoon and early evening hours.
Even then precipitation is not expected to be significant enough
where it's going to cause major issues for the higher passes. Some
snow will accumulate over the higher passes, but not enough where
it's going to be a concern.
From the middle to latter part of next week (Wed-Fri), models are
showing a trend toward upper ridging along the West Coast, which
would result in a period of drier, more settled weather. While
odds favor the dryness, about 20-30% of the ensemble members still
show minor disturbances moving through during this time frame,
which could keep things unsettled. -Petrucelli/Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 7 PM PST this evening for ORZ030-031.
Wind Advisory until 7 PM PST this evening for ORZ029>031.
High Wind Warning until 10 AM PST this morning for ORZ021-022.
High Surf Advisory until noon PST today for ORZ021-022.
Wind Advisory until 1 PM PST this afternoon for ORZ026.
CA...Wind Advisory until 7 PM PST this evening for CAZ084-085.
Winter Weather Advisory from 2 PM this afternoon to 4 AM PST
Saturday above 2500 feet in the for CAZ080.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Saturday above 3000 feet in the for CAZ082.
High Wind Warning until 7 PM PST this evening for CAZ081.
Winter Weather Advisory from 7 PM this evening to 4 AM PST
Saturday for CAZ081.
Pacific Coastal Waters...Gale Warning until 10 AM PST this morning for
PZZ350-356-370-376.
Hazardous Seas Warning until 7 PM PST this evening for
PZZ350-356-370-376.
Storm Warning until 10 AM PST this morning for PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:12 PM PST | Small Craft Advisory | MFR | 50 hr | |
| Mar 5, 2:12 PM PST | Small Craft Advisory | MFR | 50 hr | |
| Mar 5, 2:12 PM PST | Hazardous Seas Watch | MFR | 24 hr | |
| Mar 5, 2:12 PM PST | Hazardous Seas Warning | MFR | 38 hr |
Nearby
High Surf Advisories in Oregon, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.